Kentucky, 2007

Flash Flooding in Kentucky, June 28, 2007

June 28, 2007 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms increased during the peak heating of the day. The combination of slow storm movement and high atmospheric moisture content resulted in isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms increased during the peak heating of the day. The combination of slow storm movement and high atmospheric moisture content resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 12:00 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 28, 12:00 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT THU JUN 28 2007

.DISCUSSION...
TODAYS DIURNAL CONVECTIVE DEVELOPMENT HAS A LITTLE BETTER
ORGANIZATION THAN DAYS PAST GIVEN THE PROXIMITY OF THE SURFACE
BOUNDARY NEARBY TO THE NORTH. HIGH INSTABILITY AND MOISTURE HELPED
PROMPT SPC OUTLOOK FOR SLGT RISK ALONG/AHEAD OF THIS
BOUNDARY...MAINLY THIS PM/EVENING. MODELS STILL DRAG BOUNDARY SOUTH
WITH TIME W/PEAK POPS ACCOMPANYING BOUNDARY. WHAT 00Z AND NOW 12Z
MODELS TREND IS SLOWER FRONTAL PROGRESS AND HANG UP...AND RESULT IS
LINGERING POPS NOW INTO SATURDAY. STILL BY AND LARGE THE HIGHEST
POPS WILL BE DURING THE NEXT 18-36 HOURS WITH THE BOUNDARY AND THE
OVERALL PACKAGE THEME WILL CONTINUE TO REFLECT THAT.

SUNDAY AND BEYOND THE UPPER HEIGHTS RISE AND DRIER AIR SINKS SOUTH
ACROSS THE PAH FA. THIS WILL LEAD TO WARMING/DRYING/CAPPING ATMOS
WITH QUICK RETURN TO NEAR/TAD ABOVE NORMAL CLIMOS FOR START TO JULY
TEMPS.

GFS/NAM BLEND NEAR TERM AND INTO MID PORTION OF FORECAST WITH SLOW
DRIFT TO FIRMER GFS GRIP OVER TIME. RESULTANT TEMP AND POP FORECAST
SKEWS TO GFS IF ANYWHERE...NORMAL COLLABORATIVE TWEEKS INCLUDED OF
COURSE.

&&

.AVIATION...
APPROACHING UPPER LEVEL ENERGY AND A SURFACE COLD FRONT WILL CREATE
THE POSSIBILITY OF SCATTERED THUNDERSTORMS OVER THE NEXT 24 HOURS.
THE GREATEST POTENTIAL EXISTS THIS AFTERNOON AT KEVV...WITH ISOLATED
CONVECTION POSSIBLE AT BOTH KCGI AND KPAH. WEATHER AT OUR TAF SITES
SHOULD BE MAINLY DRY TONIGHT...ALTHOUGH ACTIVITY MAY BEGIN TO PICK
UP TOWARDS DAYBREAK AT KEVV. BY FRIDAY MORNING...WINDS WILL BE
PREDOMINANTLY FROM A NORTHERLY DIRECTION...ALTHOUGH THE OVERNIGHT
WIND SHIFT WILL BE UNNOTICED FOR THE MOST PART DUE TO VERY WEAK
BOUNDARY LAYER FLOW. DAYTIME HEATING WILL ONCE AGAIN ENHANCE
CONVECTIVE DEVELOPMENT FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 28, 12:32 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CDT THU JUN 28 2007

ILZ088-092>094-KYZ001>013-016-017-021-022-MOZ086-087-100-107>112-
114-291000-
UNION IL-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-HOPKINS-CHRISTIAN-MUHLENBERG-TODD-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
132 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON AND
EVENING. ALTHOUGH ISOLATED STRONGER STORMS MAY CONTAIN GUSTY WINDS
OR SMALL HAIL...LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED STRONGER STORMS MAY
CONTAIN GUSTY WINDS...SMALL HAIL...OR LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ILZ075>078-080>087-089>091-INZ081-082-085>088-KYZ014-015-018>020-
MOZ076-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-JOHNSON-POPE-HARDIN-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-WEBSTER-
HENDERSON-DAVIESS-MCLEAN-PERRY MO-
132 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT WITH AN ISOLATED SEVERE
STORM WILL BE DAMAGING WINDS. SMALL HAIL AND LOCALLY HEAVY RAINS
ARE ALSO POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A LINGERING CHANCE OF THUNDERSTORMS FRIDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED STRONGER STORMS MAY
CONTAIN GUSTY WINDS...SMALL HAIL...OR LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jun 28, 2:05 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT THU JUN 28 2007

ILZ078-INZ081-282045-
GIBSON IN-WABASH IL-
305 PM CDT THU JUN 28 2007

...STRONG THUNDERSTORMS NEARING THE WABASH RIVERS...

AT 3 PM...RADAR SHOWED A STRONG THUNDERSTORM BETWEEN BELLMONT AND
GRAYVILLE IN SOUTHEAST ILLINOIS...MOVING EAST AT 20 MPH. THIS STORM
WILL IMPACT WABASH COUNTY ILLINOIS AND GIBSON COUNTY INDIANA THROUGH
345 PM...INCLUDING COMMUNITIES OF ROCHESTER AND OWENSVILLE.

DANGEROUS LIGHTNING...HAIL UP TO ONE HALF INCH IN DIAMETER...AND WIND
GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THE STORMS APPROACH. VERY HEAVY
RAINS ON THE ORDER OF ONE TO ONE AND A HALF INCHES PER HOUR ARE
ALSO LIKELY.

RJP
Special weather statement, Jun 28, 2:39 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT THU JUN 28 2007

ILZ084-085-088-MOZ076-086-087-282130-
BOLLINGER MO-CAPE GIRARDEAU MO-JACKSON IL-PERRY MO-UNION IL-
WILLIAMSON IL-
339 PM CDT THU JUN 28 2007

...STRONG THUNDERSTORMS OVER SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS...

AT 345 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS FROM
NEAR MURPHYSBORO ILLINOIS TO JUST SOUTH OF FREDERICKTOWN MISSOURI...
MOVING EAST AT 20 MPH. THESE STORMS WILL IMPACT COMMUNITIES FROM
CARBONDALE TO PATTON THROUGH 430 PM.

DANGEROUS LIGHTNING...HAIL UP TO ONE HALF INCH IN DIAMETER...AND WIND
GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THE STORMS APPROACH. VERY HEAVY
RAINS ON THE ORDER OF ONE TO ONE AND A HALF INCHES PER HOUR ARE
ALSO LIKELY...WHICH MAY RESULT IN LOCALIZED FLOODING OF LOW-LYING
AND POOR DRAINAGE AREAS.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, McLean

When
June 28, 5:15 PM CST to 6:30 PM CST
Where
McLean County, Livermore to Island
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.480, -87.130

Standing water was reported on secondary roads off U.S. 431 between Livermore and Island. A co-operative observer in Livermore measured 1.5 inches within an hour. Total rainfall was estimated by radar from 3 to 6 inches over southern parts of the county.

Flash Flood, Hopkins

When
June 28, 5:20 PM CST to 7:00 PM CST
Where
Hopkins County, Madisonville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.330, -87.500

Up to 6 inches of water was on roads in downtown Madisonville. Water entered at least one business. Sewers and storm drains were backed up.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31887, 31886.